Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Controversy over COPD drug study

  • 1 Comment

COPD patients have been told to continue taking inhaled anticholinergic drugs following a study that raised concerns about their safety.

A US study pooled data from 17 trials, and analysed information from 14,783 patients and calculated the risk of cardiovascular death, myocardial infarction and stroke.

Authors found that ipratropium and tiotropium, common treatments for chronic obstructive pulmonary disease (COPD), led to a 58% increase in the risk of cardiovascular death, heart disease or stroke.

Authors of the study called for a re-evaluation of the widespread use of the drugs but this claim has been dismissed by pharmaceutical firms producing the medications, as well as the British Lung Foundation and British Heart Foundation.

Judy O’Sullivan, Cardiac Nurse at the British Heart Foundation, said: ‘These drugs provide symptom relief for a significant number of people with chronic obstructive pulmonary disease (COPD) and therefore play an important role in improving the quality of life for those affected by the disease.

‘This recent review does not provide conclusive or robust evidence to link anticholinergic inhalers to an increased risk of cardiovascular disease. A robust trial to specifically address this is needed to determine if there is an increased cardiovascular risk associated with this type of medication.

‘Anyone with COPD who is benefitting from taking anticholinergic inhalers should not stop taking them based on this study alone.’

Journal of the American Medical Association (2008) 300: 1439-1450

  • 1 Comment

Readers' comments (1)

  • You have posted a photo of salbutamol why
    this will confuse patients on what is causing the problem

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.